Pennsylvania, 2011

Hail in Pennsylvania, May 29, 2011

May 29, 2011 · NWS CLE · 1 event in 1 county or zone

Showers and thunderstorms entered northwest Pennsylvania during the early evening hours on the 29th. A frontal boundary oriented west-east along the southern Great Lakes aided in the development of the severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Showers and thunderstorms entered northwest Pennsylvania during the early evening hours on the 29th. A frontal boundary oriented west-east along the southern Great Lakes aided in the development of the severe weather. High dew points, warm temperatures, and high instability along and near the frontal boundary also supported the development of severe thunderstorms which tracked east across northwest Pennsylvania that evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 29, 6:15 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, May 29, 6:15 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
715 PM EDT SUN MAY 29 2011

.SYNOPSIS...
A WARM FRONT LOCATED ACROSS LAKE ERIE WILL PROCEED FURTHER NORTH
TONIGHT. HIGH PRESSURE WILL BE OVER THE AREA FOR MONDAY AND
TUESDAY. A WEAK COLD FRONT WILL CROSS THE AREA TUESDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
BOW ECHO COMPLEX TO OUR WEST IS ON A EAST-NORTHEAST TRACK. WATCH
BOX ACROSS OUR WESTERN COUNTIES AND ACROSS THE WESTERN BASIN OF
LAKE ERIE. WILL TAKE SHOWERS AND THUNDERSTORMS INTO THE TOLEDO
AREA...BRUSHING FINDLAY AND CLEVELAND THIS EVENING. OTHERWISE MAY
GET A FEW POP UP SHOWERS/TS ALONG THE LAKE BREEZE FOR THE NEXT FEW
HOURS. OVERNIGHT ALL ACTIVITY WILL BE WELL OUT OF OUR AREA.
MILD/MUGGY TONIGHT.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY NIGHT/...
RIDGE REALLY BUILDS OVER THE AREA MONDAY AND WILL TAKE TEMPS UP
INTO THE UPPER 80S. LITTLE IN THE WAY OF CLOUD COVER TOO. STILL
CAN NOT GO PAST 90 LIKE GUIDANCE WANTS FOR MONDAY AND
TUESDAY...BUT WILL BE CLOSE. THESE WILL BE SHY OF ANY RECORDS.
SIXTIES AT NIGHT. ISOLATED OR SCATTERED CONVECTION MAY TURN UP
TUESDAY AFTERNOON...BUT OTHERWISE MAINTAINED THE LOW CHANCE FOR
THE WEAK COLD FRONT TO COME ACROSS TUESDAY NIGHT. HIGH PRESSURE
BUILDS SOUTHWARD WEDNESDAY AND NOT COOL BEHIND IT. WEDNESDAY HIGHS
WILL STILL BE ABOVE NORMAL AND CLEARING OUT AS THE DAY GOES ON.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
WILL TRY FOR A DRY LONG TERM FORECAST.  SOME INDICATION BY A COUPLE
OF THE MODELS THAT THERE COULD BE SOME PRECIP EARLY THURSDAY AND
AGAIN ON SUNDAY.  GIVEN UNCERTAINTY WILL LEAVE THE FORECAST DRY FOR
NOW.  BIG CHANGES TO TEMPS DURING THE PERIOD.  IT APPEARS THAT HIGH
PRESSURE WILL GET SET UP OVER THE SE U.S. RESULTING IN WARM AND
MOIST SOUTHERLY FLOW INTO THE REGION.  HAVE BUMPED TEMPS AND
DEWPOINTS UP SIGNIFICANTLY FOR THE END OF THE WEEK  IT APPEARS RIGHT
NOW THAT SATURDAY WILL BE THE WARMEST DAY OF THE PERIOD.

&&

.AVIATION /23Z SUNDAY THROUGH FRIDAY/...
THE STORMS SHOULD AFFECT AREAS NEAR LAKE ERIE THIS EVENING...THEN
CLEARING. MVFR FOG/HAZE IS LIKELY LATER TONIGHT WITH LOCAL IFR
VISIBILITIES ESPECIALLY AROUND DAYBREAK. AFTER THE FOG/HAZE BURNS
OFF... MONDAY SHOULD BE VFR.

.OUTLOOK...MORNING FOG/HAZE OTHERWISE VFR.

&&

.MARINE...
IT WILL NOT BE A GOOD NIGHT FOR BOATING AS A BOWING LINE OF STORMS
WILL MOVE ACROSS THE LAKE THIS EVENING.  S TO SW FLOW AT UNDER 15
KNOTS WILL THEN CONTINUE TILL A COLD FRONT CROSSES THE LAKE TUESDAY
NIGHT.  AT THAT TIME THE FLOW WILL BECOME WESTERLY.  A RIDGE OF HIGH
PRESSURE WILL CROSS THE LAKE ON WEDNESDAY WITH THE FLOW THEN
RETURNING TO THE S OR SW.  THIS FLOW WILL THEN CONTINUE THROUGH THE
END OF THE PERIOD.  OTHER THAN SEVERE WEATHER BOXES NOT EXPECTING
ANY HEADLINES DURING THE PERIOD.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...OUDEMAN
NEAR TERM...OUDEMAN
SHORT TERM...OUDEMAN
LONG TERM...KUBINA
AVIATION...KOSARIK
MARINE...KUBINA
Hazardous weather outlook, May 29, 5:58 PM EST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
658 PM EDT SUN MAY 29 2011

OHZ009>014-019>023-089-PAZ001>003-302300-
ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-HURON-MEDINA-
SUMMIT-PORTAGE-TRUMBULL-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
658 PM EDT SUN MAY 29 2011

...SEVERE THUNDERSTORM WATCH 397 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

OHZ003-006>008-017-018-027>033-036>038-047-302300-
LUCAS-WOOD-OTTAWA-SANDUSKY-HANCOCK-SENECA-WYANDOT-CRAWFORD-RICHLAND-
ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
658 PM EDT SUN MAY 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

LEZ061-142-143-162-163-302300-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
658 PM EDT SUN MAY 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

LEZ144>149-164>169-302300-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
658 PM EDT SUN MAY 29 2011

...SEVERE THUNDERSTORM WATCH 397 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

The radar

The Pittsburgh radar (KPBZ), 109 km away, was scanning. The volume nearest the first event began at 00:48 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Crawford

When
May 29, 7:50 PM EST
Where
Crawford County, 5 mi SW of Hartstown
Measured
1 in hail
Reported by
Public
Coordinates
41.499, -80.448

Thunderstorms produced quarter size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315154.